Montana, 2010

Flash Flood and Hail in Montana, August 5, 2010

August 5, 2010 · NWS MSO · 6 events in 3 counties and zones

Severe thunderstorms formed ahead of an approaching upper level trough oriented along the Pacific coast. 5 inches in diameter, but some wind damage was also reported across southwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Severe thunderstorms formed ahead of an approaching upper level trough oriented along the Pacific coast. Thunderstorms mainly produced hail, up to 1.5 inches in diameter, but some wind damage was also reported across southwest Montana. Heavy rain was also reported with these thunderstorms. In some cases nearly an inch of rain fell in a short amount of time. A flash flood occurred in Drummond due to the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 5, 1:16 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 5, 1:16 PM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT THU AUG 5 2010

.DISCUSSION...AN UPPER LEVEL TROUGH ORIENTED ALONG THE PACIFIC
NORTHWEST COAST WILL CONTINUE TO INFLUENCE WEATHER OVER THE
NORTHERN ROCKIES THROUGH TOMORROW. WEAK WAVES OF ENERGY AND
MOISTURE WILL PROPAGATE THROUGH THE FLOW EACH AFTERNOON AND
INTERACT WITH UNSTABLE ATMOSPHERIC CONDITIONS TO PRODUCE SHOWERS
AND THUNDERSTORMS. ONE SUCH WAVE IS CURRENTLY BEGINNING TO PRODUCE
CONVECTION ACROSS LEMHI COUNTY IN IDAHO. THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO DEVELOP...GENERALLY ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA THROUGH THE AFTERNOON. NORTHWEST
MONTANA WILL SEE A FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP
LATER THIS AFTERNOON BUT DO NOT EXPECT COVERAGE TO BE AS
WIDESPREAD DUE TO MORE STABLE CONDITIONS IN PLACE. THE MAIN THREAT WITH
THUNDERSTORMS TODAY WILL BE HEAVY RAIN...ALTHOUGH SMALL HAIL AND
GUSTY WINDS CAN NOT BE RULED OUT. CONVECTION WILL FALL APART
AROUND SUNSET TONIGHT...WITH EXCEPTION OF EXTREME NORTHWEST
MONTANA WHERE A REINFORCING WAVE OF ENERGY WILL ALLOW FOR THE
POTENTIAL OF CONTINUING SHOWERS AND ISOLATED THUNDERSTORMS.

A MORE PROMINENT WAVE OF ENERGY IS ANTICIPATED TOMORROW AFTERNOON.
WITH MORE FAVORABLE INSTABILITY AND MOISTURE IN PLACE...WIDESPREAD
CONVECTION IS EXPECTED TO DEVELOP ACROSS THE REGION. THE MAIN
FOCUS WILL REMAIN ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO
HOWEVER. WITH MORE FAVORABLE UPPER LEVEL DYNAMICS...THE POTENTIAL
FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE TOMORROW IS NOT
OUT OF THE QUESTION. HOWEVER...THE MAIN THREAT WILL CONTINUE TO BE
HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

SATURDAY THROUGH THURSDAY...AN UNSTABLE AND WARM ATMOSPHERE CONTINUES ON
SATURDAY AND SUNDAY WITH THE POTENTIAL OF AFTERNOON THUNDERSTORMS
CONTINUING. THE MOST FAVORED LOCATIONS WILL BE ACROSS LEMHI COUNTY
TOWARDS THE BUTTE AREA. THIS TREND WILL CONTINUE FOR MONDAY AND
TUESDAY. FORECAST MODELS HAVE COME INTO BETTER AGREEMENT FOR MID-
WEEK AFTER NUMEROUS DISCREPANCIES OVER THE PAST 24 HOURS. A TROUGH
MOVING ALONG THE CANADIAN BORDER ON WEDNESDAY WILL LIKELY BRING A
COOL DOWN WITH THE POTENTIAL OF MORE SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...THE ATMOSPHERE HAS BEGUN TO DESTABILIZE THIS AFTERNOON ALLOWING
FOR SHOWER AND THUNDERSTORM FORMATION. CURRENTLY MOST OF THE CONVECTION
IS LOCATED ACROSS LEMHI COUNTY IN IDAHO...HOWEVER CONVECTION WILL CONTINUE
TO DEVELOP AND SPREAD INTO SOUTHWEST MONTANA AFTER 05/2200Z. THE AIRFIELDS
MOST LIKELY TO BE IMPACTED INCLUDE KBTM AND KSMN. THESE STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS.
STORMS ARE ANTICIPATED TO DIMINISH AFTER 06/0200Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...PALLISTER
LONG TERM....LOEFFELBEIN
AVIATION...PALLISTER

In the hours before

Special weather statement, Aug 5, 2:01 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
301 PM MDT THU AUG 5 2010

IDZ010-052130-
EASTERN LEMHI COUNTY-
301 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 330 PM
MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LEADORE...OR 38 MILES SOUTHEAST
OF SALMON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TENDOY...LEMHI...AND
MAINLY RURAL AREAS OF EASTERN LEMHI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4452 11381 4485 11400 4505 11346 4499 11343
      4495 11343 4492 11348 4485 11344 4483 11337
      4480 11333 4472 11329
TIME...MOT...LOC 2100Z 278DEG 15KT 4477 11332
Special weather statement, Aug 5, 2:35 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
335 PM MDT THU AUG 5 2010

IDZ010-052200-
EASTERN LEMHI COUNTY-
335 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 400 PM
MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEMHI...OR 23 MILES SOUTHEAST OF SALMON...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEMHI...TENDOY AND
BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4517 11367 4476 11342 4470 11354 4510 11384
TIME...MOT...LOC 2135Z 239DEG 13KT 4489 11366
Special weather statement, Aug 5, 2:49 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
349 PM MDT THU AUG 5 2010

IDZ009-010-052245-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
349 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF SHOWERS AND THUNDERSTORMS SOUTH OF SALMON AND NEAR
TENDOY...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED TO MOVE ACROSS THE TENDOY TO
SALMON AREA THROUGH 430 PM

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...TENDOY AND
BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4504 11407 4523 11396 4524 11379 4523 11371
      4521 11369 4486 11351 4484 11369
TIME...MOT...LOC 2146Z 214DEG 12KT 4507 11389
Special weather statement, Aug 5, 3:55 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT THU AUG 5 2010

MTZ007-052345-
BUTTE/BLACKFOOT REGION-
455 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANITE...CENTRAL DEER
LODGE AND WESTERN SILVER BOW COUNTIES UNTIL 545 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF WISDOM...OR 32 MILES
SOUTHWEST OF ANACONDA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREGSON HOT SPRINGS
AND FISHTRAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4581 11298 4584 11307 4587 11309 4587 11316
      4583 11324 4580 11326 4580 11334 4616 11326
      4605 11278
TIME...MOT...LOC 2255Z 210DEG 21KT 4574 11318

The radar

The Missoula radar (KMSX), 129 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Deer Lodge

When
August 5, 4:45 PM MST to 5:15 PM MST
Where
Deer Lodge County, 0.48 mi E of Anaconda
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.130, -112.940

The Deer Lodge County emergency manager reported tin roof and shingle damage in Anaconda. Storm drains were also having difficulty keeping up with the heavy rainfall amounts.

Hail, Ravalli

When
August 5, 5:07 PM MST to 5:45 PM MST
Where
Ravalli County, 17.2 mi E of Hamilton Rvlli Co Ar
Measured
1.5 in hail
Reported by
NWS Storm Survey
Coordinates
46.250, -113.760

A NWS storm survey of Skalkaho Pass 15 hours after the storm had passed, revealed hail stones of 1.33 inches to 1.5 inches in diameter, with hail accumulations up to four inches deep.

Heavy Rain, Deer Lodge

When
August 5, 5:30 PM MST to 5:45 PM MST
Where
Deer Lodge County, West Vly
Reported by
Trained Spotter
Coordinates
46.130, -113.000

A trained spotter reported a one hour rainfall total of 0.91 inches of rain.

Heavy Rain, Deer Lodge

When
August 5, 5:35 PM MST to 5:55 PM MST
Where
Deer Lodge County, 0.48 mi E of Anaconda
Reported by
Trained Spotter
Coordinates
46.130, -112.940

A trained spotter reported that 0.78 inches of precipitation fell in 40 to 50 minutes.

Flash Flood, Granite

When
August 5, 6:30 PM MST to 6:45 PM MST
Where
Granite County, 0.36 mi NNW of (3du)drummond to 0.55 mi WSW of (3du)drummond
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
46.675, -113.152

A flash flood came out of Edwards Gulch and brought debris, including mud and rocks, as well as water, into buildings on the west side of town. There was also some basement flooding.

Hail, Granite

When
August 5, 6:30 PM MST to 6:45 PM MST
Where
Granite County, (3du)drummond
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.670, -113.150

Nickel sized hail was accompanied by heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258051, 258045, 258047, 258049, 258043, 258046.